August 10, 2012

Q&A: Secondary Malignancy as Complication of Cytotoxic Drugs

Patients who are exposed to DNA-damaging agents, including cytotoxic chemotherapy and radiation therapy, are at risk for developing therapy-related myeloid neoplasms (t-MN). These conditions comprise a continuum of diseases that includes therapy-related acute myeloid leukemia (t-AML), therapy-related myelodysplastic syndrome (t-MDS), and therapy-related MDS/myeloproliferative neoplasms (t-MDS/MPN).

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the Cancer articles more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Therapy-related vs de novo malignancy
MCQ exam: clinical scenario
MCQ exam: answer
MCQ exam: explanation

Therapy-related vs de novo malignancy

By definition, therapy-related myeloid neoplasms (t-MN) occur in patients who were previously treated with DNA-damaging agents, such as cytotoxic chemotherapy or radiation therapy. The incidence varies with the specific treatment exposures and the underlying disease. The interval between treatment with specific agents and development of a t-MN is called the latency period.

The t-MNs are distinguished from myeloid neoplasms (MNs) that arise with no known exposure to cytotoxic agents (ie, de novo MNs), and they constitute a separate category within the World Health Organization classification of myeloid malignancies. Although they share certain clinical and biological characteristics, patients with t-MNs typically have high-risk features and worse outcomes than those with the corresponding de novo AML, MDS, or MDS/MPN.

MCQ exam: clinical scenario

Secondary malignancy is a known side effect of several cytotoxic drugs.

Which of the following cytotoxic drugs is most likely to lead to the acute nonlymphoblastic leukaemia (ANLL)?

a) Melphalan
b) 5-fluorouracil
c) Taxoids
d) Cyclopentenyl cytosine
e) Trastuzumab

MCQ questions & answers on medicalnotes.info

MCQ exam: answer

The correct answer is A

MCQ exam: explanation

All alkylating agents (particularly melphalan) have been associated with both myelodysplastic syndrome (MDS) and acute nonlymphoblastic leukaemia (ANLL). MDS is usually characterised by cytopenias and occurs before acute leukaemia develops. The median time from starting chemotherapy to overt leukaemia is 3-4 years. Cytogenetic abnormalities occur in 90% (especially chromosomes 5 and 7). Therapy for ANLL is usually unsuccessful.

Reference(s)
1). UpToDate: Therapy-related myeloid neoplasms: Epidemiology, causes, evaluation, and diagnosis. Available online: https://www.uptodate.com/contents/therapy-related-myeloid-neoplasms-epidemiology-causes-evaluation-and-diagnosis

No comments:

Post a comment

Got something to say? We appreciate your comments: